Toxicities from Human Drugs
This chapter deals with both veterinary and human drugs encompassing a large number of products, many containing multiple active ingredients, which are most often reported to cause acute poisonings or adverse reactions in animals. Drug poisonings in animals occur commonly due to off-label use of medicines, wrong dosage, negligence, accidental ingestion, and deliberate poisonings. Exposures to OTC drugs in pets can be accidental or intentional; however, veterinary drugs may become toxic in therapeutic doses when adverse effects may occur. In dogs, accidental ingestion and deliberate poisonings containing ma huang and guarana can have synergistic effects when ingested together and can lead to severe hyperactivity, tremors, seizures, vomiting, tachycardia, hyperthermia, and death within a few hours of exposure. Pets commonly ingest prescription medications from countertops, pill minders, mail-order packages, or other sources.